Jump to content
Important Survey - Please Participate ×

Trying to get off clonazepam and Lyrica. Any advice? I just want to be free.


[be...]

Recommended Posts

Hey guys,

 

TLDR: Taking .5mg clonazepam 5-6 days/week for 3 years and 300 mg/Lyrica for 3 months. Want to get off both of these with minimal withdrawal. What's the best approach? Doctor and psychiatrist weren't very helpful with a taper plan. Just gave me a depakote prescription in case I have a seizure.

 

I'm struggling to quit benzos and was hoping someone here could offer some advice. Here's a little backstory:

 

I developed a problem with alcohol a few years ago to the point that I had to do a medical detox. The detox was done with a rapid clonazepam taper. After about a week, I was sent home with a gabapentin prescription. I took it for about about a month until I started to realize that I was starting to get dependent on that.

 

When I stopped taking gabapentin I started to use small doses of clonazepam to help with my anxiety that wasn't being medicated by alcohol at this point. This was about 3 years ago and I'm still taking .5mg of clonazepam almost every day.

 

A few months ago I told my general doctor that I was taking them (they're not prescribed to me) and wanted to quit and I asked her for Lyrica because I heard it was a better version of gabapentin which helped me in the past. She prescribed it to me and confirmed that it wasn't addictive, which obviously isn't the case. I also went to a psychiatrist who prescribed me depakote to prevent seizures when I stopped taking the clonazepam (I haven't taken that yet). Neither doctor gave me any actual taper plan or anything, they basically just told me that I could stop since it's a low dose.

 

The problem is it's hard for me to just stop. I'm now still taking the .5mg of clonazepam almost every day while ALSO taking 300mg of Lyrica almost every day (I usually don't take them both on the same day). The Lyrica is actually helping a lot with anxiety and mood and I'm starting to crave it on off days which is making me nervous. I REALLY don't wanna get addicted to Lyrica as I hear the withdrawal could be worse than benzos. I've been taking it for about 3 months now, about 4-5 days/week but for the last couple weeks it's been pretty much every day. I already notice a tolerance developing and have a really bad feeling about continuing this drug despite the benefits I'm seeing from it.

 

Now the question is what do you guys think is the best approach for stopping both of these drugs? Should I taper both at the same time or one at a time? Which one would you do first?

 

If anyone has had a similar experience and can offer some advice, it would be GREATLY appreciated! I just wanna be free.

Link to comment
Share on other sites

Hi benzothrow,

 

I mentioned on your introductory thread I'd taper the benzo first, but its totally up to you and for the record, I've not heard that Lyrica can be worse than benzo's.  Did you know they call alcohol liquid benzo's, they affect the same part of the brain.  I knew the first time I took one about 13 years after I got sober that I was in trouble, that pill felt just like that first drink, not good!

 

A slow taper from the Klonopin would be best, do you have the ability to do this considering your addictive nature?  I didn't know benzo's needed to be tapered when I quit them cold turkey, but I'm not sure if I would have been able to taper because of what I am.  I'm not advising you to quit cold turkey, it's not a good way to do this, its very painful and can be dangerous.  But you're going to need to face your challenges head on and do this even though its going to hurt.  We'll be here to help you, I just wanted you to be aware that your addiction issues are going to be a challenge.

 

As for your taper, you're going to get very good at shaving off little pieces of these pills, many on low doses like yours buy a jewelers scale to crush and weight their dose, here is a video.

 

Keep talking to us, we'll work this out.

 

Pamster

Link to comment
Share on other sites

Hi Pamster,

 

Thanks for responding to me here as well  :)  Some people are fine coming off Lyrica but others say it's the worst withdrawal they've ever had in their lives, so I guess it depends on the person.  Hopefully for me it'll be easy, especially since it's only been 3 months (not a low dose though).  With Lyrica, I've now not taken my .5mg of klonopin for 3 days so I'm wondering if this is the time to drop it.  It's kinda scary how easily it takes the benzo withdrawal away though, makes me feel like it's going to be hard to kick as well.  I definitely understand what you're saying but alcohol just being liquid benzos as they're both gaba agonists.  Lyrica and gabapentin are similar in that way as well...

 

Whether it's clonazepam or Lyrica, I'm going to have to do a slow taper.  My addictive nature will definitely make it difficult, but I think it might be better to try it than to deal with the pain of withdrawal.  I already have a scale sensitive enough to help with this and I'm actually considering a liquid titration as well but I'm not sure yet if that can be done with clonazepam or Lyrica.

 

As I mentioned in the introduction post, I'll post to the Other Medications board for advice since Lyrica is a big part of my situation now.

 

Thanks for your help.

 

Dave

Link to comment
Share on other sites

Yep, we're all so different, heck some people who stop taking benzo's don't get withdrawal symptoms, we just never know who will get hit with what.

 

It can take up to three weeks for your body to realize all of the symptoms it may encounter, so try not to get over confident.  Also, .5 mg is a very large dose to quit, I would much rather see you taper the Klonopin, even .25 mg is too big in my opinion, some will taper to .125 and even smaller amounts.  It can be difficult to get stable again once your body goes into withdrawals, some members have to go on a higher dose and I know you don't want to do that.

 

Your brain craves consistency, so whatever you do, please do your best to give it what it needs.  Slow consistent reductions of the benzo will help it heal itself, erratic dosing is hard on you.  Can you tell I'm worried about you not taking the Klonopin for 3 days?

 

You might want to consider asking your Dr for a compounded liquid to taper with, do you have a compounding pharmacy near you?

 

And finally, I'm glad you didn't take offense to my comments about your nature, when it comes to people like us, we can usually talk pretty straight about who we are.  :)

 

 

Link to comment
Share on other sites

Hi benzothrow,

 

I am tapering clonazepam.5 and also take gabapentin 300.  I’m tapering the benzo first.  I don’t advise stopping all of a sudden.  .5 is not a low dose.  Don’t let the number .5  or size of pill fool you.  It’s equivalent to 10 mgs of valium.  3 days is probably not long enough to feel the consequences of a cold turkey.  I hope you don’t suffer.  I would cut much less. 

 

I’ve not heard that gabapentin is worse than benzos.  Yes, you need to taper.  But I wouldn’t think it’s worse or even as bad.  It doesn’t bind to gaba receptors in the brain.  It works on receptors throughout the body.  I’m not sure if lyrics is harder than gabapentin, though.

 

If you cold turkey, you risk seizures.  Especially, from very high doses.  It’s very unlikely if you taper carefully from those doses that you’re on.

 

Take your time.  Ease out.  You want to be off, but there are risks with rushing. 

 

Take care!

Link to comment
Share on other sites

×
×
  • Create New...